NewCanadian labels for the antiviral drug Tamiflu include information on reports of abnormal or suicidal behaviour in Japanese children and teenagers who took the drug, Health Canada said Tuesday.

As of Feb. 28, there were no Canadian reports of deaths or psychiatric side-effects in children or teens, the department said. However, Health Canada has received preliminary information about eight new cases of self-harm in Japan among patients taking Tamiflu.

Last week, Japan's health ministry announced it would restrict use of Tamiflu in 10 to 19-year-olds following concerns Tamiflu could induce psychiatric symptoms. Japan has previously said children taking the drug should be supervised.

In Japan, there arereports of 15 people aged 10 to 19 who were hurt by falling from buildings after taking Tamiflu.

Tamiflu's Swiss manufacturer, F. Hoffman-La Roche Ltd.,disputes suggestions that its drug is unsafe, noting a cause-and-effect relationship has not been established between Tamiflu and reports of abnormal behaviour.

Canadian, U.S., European and Japanese regulators have also stressed no connection to the drug has been proven.

Updated label

In Canada, the warnings and precautions section of Tamiflu's safety information now reads:

"Neuropsychiatric: There have been post-marketing reports (mostly from Japan) of self-injury and delirium with the use of Tamiflu in patients with influenza. The reports were primarily among pediatric patients. The relative contribution of the drug to these events is not known.

"Patients with influenza should be closely monitored for signs of abnormal behaviour throughout the treatment with Tamiflu, especially during the first few days."

The list of post-marketing reports of adverse reactions is:

  • Delirium or confusion.
  • Hallucinations.
  • Seizures.
  • Abnormal behaviour and depressed level of consciousness.

"People with flu, particularly children, may be at an increased risk of self-injury and confusion shortly after taking Tamifluand should be closely monitored for signs of unusual behaviour. A healthcare professional should be contacted immediately if the patient taking Tamiflu shows any signs of unusual behaviour," the consumer information said.

Safety checks

Health Canada said it is expecting more information from Roche that will be analyzed before deciding whether any other measures are needed. The department also continues to monitor reports of side-effects and will consider the results of Japan's review of Tamiflu safety when it is available.

High fever or other flu complications can affect mental state, which in turn can lead to abnormal behaviour, the department said. Canadians taking Tamiflu should check with their doctor if they have any questions or concerns.

Last week, the European Medicines Agency said it was aware of the Japanese reports of neuro-psychiatric side-effects, which were detected in routine safety monitoring.

In February, a European regulatory committee recommendedsimilar wordingto Canada's for Tamiflu's product information.